Virginia, 2019

Flood in Virginia, August 1 to 2, 2019

August 1 to 2, 2019 · NWS LWX · 1 event in 1 county or zone

There was an isolated incident of flooding from locally heavy rain in Albemarle County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

There was an isolated incident of flooding from locally heavy rain in Albemarle County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 1, 8:01 PM EST, 2 hours 29 minutes earlier.

Area forecast discussion, Aug 1, 8:01 PM EST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
901 PM EDT Thu Aug 1 2019

.SYNOPSIS...
A stalled front and upper level trough will remain in our
vicinity for the remainder of the week and into the weekend. The
front may push southward Sunday and then lift back northward
early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Outflow/accentuated Bay breeze riding west along a stalled
surface front ahead of a shortwave approaching from the west
noted on satellite over northern West Virginia will be the
impetus for strong to locally severe thunderstorms over the
central Virginia Piedmont this evening. Still a lot of CAPE in
the hail growth zone, which should be enough for marginally
severe hail and a few damaging downbursts, along with some
pretty intense lightning.

Convection should become more scattered and overall less
intense, but persist through much of the night ahead of the
approaching shortwave. Storm motions will likely be erratic with
boundary interactions, and with PWATs of 1.75+ inches heavy
rainfall will be possible with isolated instances of flooding
not out of the question overnight, especially in the lee of the
Blue Ridge where easterly upslope flow possibly enhances
updrafts for a time.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
The upper level shortwave will be overhead Friday morning and
will slowly push eastward Friday afternoon. As mentioned above,
a period of morning showers/thunderstorms with heavy rain is
possible, but coverage/intensity remains uncertain at this time.

Additional shower/thunderstorm development is possible Friday
afternoon as instability increases. An isolated pulse severe and
flooding incident is possible with this activity as well. Highs
in the low 80s.

Shower and thunderstorm activity will wane Friday night. Patchy
fog will be possible again. Lows in the 60s to around 70F.

Upper level forcing will weaken Saturday although a stalled
front will still be lingering near the region, so scattered
showers and thunderstorms will continue to be possible, although
coverage should be less than previous days. Highs in the mid
80s. Lows Saturday night in the 60s to around 70F.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
The long-term pattern looks very stagnant, with a mid-upper level
trough settled along the Appalachains, and a mid-upper level ridge
stuck over the western CONUS. Not seeing any strong surface features
progged to push through the area through the middle of next week.
However, given the warm and moist air mass in place thanks to a
consistent southwesterly flow into the region, showers and
thunderstorms will be possible each day. The coverage of storms will
be heavily dependent on the placement of the trough axis, as well as
any mesoscale features that models can't resolve several days out.
So, will maintain daily chances for showers and storms in the
afternoon/evening for most of the area throughout the long term
period.

&&

.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
Mainly VFR at the terminals expected through Saturday night,
with intervals of reduced cigs/vis in any showers/storms, and
after any rain that falls due to fog development. Highest
chances of showers/storms are this afternoon/evening, late
tonight into Friday, and Saturday afternoon, but they could
occur at nearly any time.

Generally expecting VFR conditions across the region through the
long-term period. However, with daily chances for showers and
thunderstorms in the afternoon/evening, some flight restrictions are
possible at all terminals with any passing showers or storms.

&&

.MARINE...
Sub-SCA winds through Saturday night as a front remains over the
region. Main concern will be thunderstorms, primarily in the
afternoon and evening hours, which could produce gusty winds and
require special marine warnings.

Winds will generally remain below SCA criteria across the region
throughout the long term period. However, there will be a chance for
showers and thunderstorms each afternoon/evening Sunday through
Wednesday, so if any of these make it to the waters, could see some
brief gusty winds.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...MM
NEAR TERM...MM/DHOF
SHORT TERM...MM
LONG TERM...CJL
AVIATION...MM/DHOF/CJL
MARINE...MM/DHOF/CJL
Hazardous weather outlook, Aug 1, 8:34 PM EST, 1 hour 56 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
934 PM EDT Thu Aug 1 2019

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-030145-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
934 PM EDT Thu Aug 1 2019

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Tonight

Isolated instances of damaging winds, hail and flooding are
possible, mainly across the central Virginia Piedmont this
evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms may produce heavy rainfall which may result in
isolated instances of flooding Friday and Saturday. The highest
risk is south of the US 50 corridor.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-030145-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
934 PM EDT Thu Aug 1 2019

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Tonight

Isolated instances of damaging winds, hail and flooding are
possible, mainly across the central Virginia Piedmont this
evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms may produce heavy rainfall which may result in
isolated instances of flooding Friday and Saturday. The highest
risk is south of the US 50 corridor.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DHOF

In the hours before

Local storm report, Aug 1, 8:57 PM EST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
957 PM EDT THU AUG 01 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HAIL             CHARLOTTESVILLE         38.04N  78.49W
08/01/2019  E1.00 INCH       CITY OF CHARLOTTES VA   PUBLIC

            DIME TO QUARTER SIZE HAIL

&&

EVENT NUMBER LWX1905564

DH
Local storm report, Aug 1, 9:09 PM EST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1009 PM EDT THU AUG 01 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND DMG     1 NNE CHARLOTTE HALL    38.50N  76.78W
08/01/2019                   ST. MARYS          MD   PUBLIC

            FOUR LARGE TREES AND NUMEROUS LIMBS DOWN IN THE AREA OF
            BACH DRIVE IN CHARLOTTE HALL.

&&

EVENT NUMBER LWX1905565

DH
Local storm report, Aug 1, 9:12 PM EST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1012 PM EDT THU AUG 01 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     1 NNE CHARLOTTE HALL    38.50N  76.78W
08/01/2019                   ST. MARYS          MD   PUBLIC

            FOUR LARGE TREES AND NUMEROUS LIMBS DOWN IN THE AREA OF
            BACH DRIVE IN CHARLOTTE HALL. CORRECTED EVENT TIME.

&&

CORRECTED EVENT TIME...REMARKS

EVENT NUMBER LWX1905565

DH
Local storm report, Aug 1, 9:17 PM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1017 PM EDT THU AUG 01 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND DMG     2 N WHITE HALL          38.15N  78.67W
08/01/2019                   ALBEMARLE          VA   911 CALL CENTER

            TREE AND WIRES DOWN NEAR THE INTERSECTION OF VA-810
            BROWNS GAP TURNPIKE AND BLUFTON ROAD.

&&

EVENT NUMBER LWX1905566

DH
Local storm report, Aug 1, 9:28 PM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1028 PM EDT THU AUG 01 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     TSTM WND DMG     2 SW VERDIERSVILLE      38.26N  77.93W
08/01/2019                   ORANGE             VA   911 CALL CENTER

            TREES DOWN NEAR THE INTERSECTION OF VA-650 INDEPENDENCE
            ROAD AND MAGNOLIA RIDGE DRIVE.

0944 PM     TSTM WND DMG     LAHORE                  38.20N  77.97W
08/01/2019                   ORANGE             VA   911 CALL CENTER

            TREES DOWN NEAR THE INTERSECTION OF VA-669 MARQUIS ROAD
            AND VA-629 LAHORE ROAD.

&&

EVENT NUMBER LWX1905567
EVENT NUMBER LWX1905568

DH
Local storm report, Aug 1, 9:33 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1033 PM EDT THU AUG 01 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             3 N HUGHESVILLE         38.58N  76.78W
08/01/2019  E1.25 INCH       CHARLES            MD   PUBLIC

&&

EVENT NUMBER LWX1905569

DH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Albemarle

When
August 1, 10:30 PM EST to August 2, 12:30 AM EST
Where
Albemarle County, 1.55 mi NE of Farmington to 1.48 mi NE of Farmington
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.069, -78.534

High water was blocking Old Garth Road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 843423.